Oregon, 2018

Flash Flood in Oregon, June 20, 2018

June 20, 2018 · NWS BOI · 1 event in 1 county or zone

Thunderstorms with heavy rainfall developed over Southwest Baker County, Oregon on June 20th, leading to flash flooding and debris flow on the Rail and Cornet-Windy Ridge fires burn scar areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Thunderstorms with heavy rainfall developed over Southwest Baker County, Oregon on June 20th, leading to flash flooding and debris flow on the Rail and Cornet-Windy Ridge fires burn scar areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 20, 12:26 PM PST, 5 hours 34 minutes earlier.

Area forecast discussion, Jun 20, 12:26 PM PST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Boise ID
226 PM MDT Wed Jun 20 2018

.SHORT TERM...Tonight through Friday...Isolated thunderstorms are
developing in central Oregon this afternoon - just to the west of
our forecast area. The thunderstorms are associated with an upper
level disturbance located in far northern California/southwest
Oregon. The disturbance will move through eastern Oregon and
trigger more showers and thunderstorms through this evening. Some
of the storms may be strong, producing hail and strong wind gusts
to 50 mph. The disturbance will continue to produce more showers
and thunderstorms late this evening and overnight as it crosses a
portion of southwest Idaho, with Boise on the southern edge of the
convection. An upper trough will track mainly north of the
forecast area on Thursday, but will bring more showers and
thunderstorms to mainly far northern portions of the forecast area
(north of Burns, Boise, and Fairfield). The showers will linger
in the Boise/West Central Mountains Thursday night, which will
end by Friday morning as the trough moves east. A dry northwest
flow will replace the exiting trough on Friday. Temperatures for
most areas will be slightly cooler on Thursday and slightly warmer
on Friday - averaging a few degrees above normal through the
period.

.LONG TERM...Friday night through Monday...Friday night an upper
level ridge building over the west coast will cause the flow over
our area to shift from west to northwest, ushering in slightly
cooler air. At the same time an upper level trough will move inland
from off the B.C. coast and deepen over the Idaho panhandle. As it
moves southeast on Saturday, it will generate isolated showers and
thunderstorms over the mountains east of McCall, but skies will
remain mostly sunny elsewhere. Following this system, the ridge over
the coast will move inland Saturday night, bringing a warming trend
that will continue through Monday. Temperatures will be around 5
degrees below normal on Saturday, near normal on Sunday, and 5 to 10
degrees above normal on Monday.

Monday night through Wednesday night...Clear skies in store as very
dry, westerly flow dominates the local pattern in advance of an
approaching trough. High temperatures will hover near normal while
lows will drop to around 2 to 4 degrees above normal.

&&

.AVIATION...VFR. Isolated thunderstorms developing over the
higher terrain of northern Harney and Baker Counties in Oregon and
the west central Idaho mountains after 21z. After 21/00z expect
scattered showers and thunderstorms with gusty winds and small
hail, mainly north of a KLKV-KMUO-KSNT line. After 21/06z
scattered showers and isolated thunderstorms, mainly north of a
KBNO-KBOI-KSUN line continuing through Thursday. Surface winds
variable 10 kts or less except gusts to 40 kts possible near
thunderstorms. Winds aloft near 10k feet MSL southwest 15-25 kts.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...BW
LONG TERM....JT/WH
AVIATION.....JT

In the hours before

Special weather statement, Jun 20, 5:54 PM PST, 6 minutes before
Special Weather Statement
National Weather Service Boise ID
754 PM MDT WED JUN 20 2018

IDZ012-029-ORZ063-210245-
Lower Treasure Valley ID-Owyhee Mountains ID-Malheur County OR-
754 PM MDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OWYHEE AND EAST
CENTRAL MALHEUR COUNTIES UNTIL 845 PM MDT...

At 753 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sheaville, or 36 miles northeast of Rome, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Succor Creek Reservoir around 800 PM MDT.
  Delamar Mine around 810 PM MDT.
  Squaw Butte around 820 PM MDT.
  Reynolds around 830 PM MDT.
  Murphy around 840 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4316 11731 4340 11667 4314 11650 4308 11651
      4293 11716
TIME...MOT...LOC 0153Z 247DEG 21KT 4311 11701

JC

The radar

The Pendleton radar (KPDT), 154 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Baker

When
June 20, 6:00 PM PST to 8:00 PM PST
Where
Baker County, 6 mi SW of Unity to 6.56 mi W of Bridgeport
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
44.369, -118.266

Thunderstorms with heavy rainfall moved across parts of Southwest Baker County causing flash flooding and debris flow on burn scars southwest of Unity along the South Fork of the Burnt River, and along Highway 245 from northeast of Unity to around 5 miles south of the intersection with Highway 7. Weather observations from around the area reported up to one and a half inches of rain over a period of about one hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2018Every state in 2018This day in weather historyWarnings in Oregon, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763542.